Wyoming, 2017High Wind in Wyoming, December 19 to 20, 2017
December 19 to 20, 2017 · NWS CYS · 3 events in 1 county or zone
A brief period of strong gap winds developed across the North Snowy Range foothills.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of strong gap winds developed across the North Snowy Range foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 19, 10:35 PM MST, 40 minutes earlier.
Area forecast discussion, Dec 19, 10:35 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Tue Dec 19 2017
.UPDATE...
Issued at 917 PM MST Tue Dec 19 2017
We are sending out a quick update to upgrade the high wind watch
to a high wind warning for Arlington. Latest surface analysis was
showing decent pressure falls taking place across northern and
central Wyoming in response to jet energy moving in from the
southwest. This will continue to increase the gradient across
southern Wyoming overnight.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 210 PM MST Tue Dec 19 2017
Concerns will focus on the return to winter weather Weds night
through Thursday night along with snowfall.
Mainly clear across the CWA this afternoon and this will continue
this evening before clouds begin increasing later tonight ahead of
an upper trough now impinging along the west coast. Some weak
shortwave energy will pass across overnight and should increase
the pressure gradient around the mtns so expect winds to increase
there, possibly flirting with high wind levels in the wind favored
area around Arlington. Have posted a High Wind Watch for that area.
Rest of the wind prone areas not looking so likely but still a windy
period later tonight into Weds. Continued mild Weds with some gusty
winds in a favorable swly flow ahead of the upper trough.
Changes begin Weds night with the passage of a strong cold front
while the upper trough closes off an upper low over Utah. Surface
upslope flow and some upper diffluence expected to spread widespread
mainly light snows to the CWA through Thursday, tapering off from
NW to SE in the afternoon as the upper system digs over the southern
Rockys. Still looking like a general 2-5 inches over the plains
with 8-11 over the higher peaks. Some blowing snow likely in spots
with a healthy northerly wind later Weds night into Thursday. Quite
cold Thursday with max temps in the teens to lower 20s. Clearing out
Thursday evening with lighter winds setting up a very cold night with
lows below zero likely in low lying areas such as the Laramie
Valley.
.LONG TERM...(Friday through Tuesday)
Issued at 210 PM MST Tue Dec 19 2017
A busy holiday weekend and early next week shaping up with some winter
weather headlines to discuss.
12Z numerical models and their ensembles are in good agreement, with
the next Arctic air mass plunging south across the CWA Friday night
and Saturday, accompanied by widespread snow, very cold temperatures
and bitterly cold wind chills. Prior to the frontal passage, there
will be a brief temperature moderation with highs mid teens to mid
20s. Snow spreads south across the CWA Friday, continues through
Saturday afternoon, and tapers off from north to south by Saturday
evening. Snow ratios will be close to 25:1, with accumulations from
1-2 inches western NE, 2-6 inches southeast WY, and 6-8 inches over
the mountains. Temperatures will not recover much Saturday, with
single digits to lower teens in the afternoon. Wind chill advisories
and warnings will become a factor after the snow ends Saturday, and
linger into early next week, with blustery north-northwest winds.
The coldest ambient temperatures will occur late Saturday night and
early Sunday morning, ranging from around 0 to teens below zero west
of the Laramie Range, most. Increasing west winds with gusts to 40
mph will drive wind chills to 30 to 40 below zero west of I-25. A
rather tight pressure gradient develops by 12Z Sunday morning, with
CAG-CPR 700/850mb heights exceeding 50m, and continuing through
late Sunday night. Also, 700mb winds increase to 50-55kt Sunday,
so high wind headlines may be required for the normally wind prone
areas of southeast WY. With the stronger winds, travel impacts from
blowing/drifting snow, slick roads, and poor visibilities will need
to be considered. Temperatures begin to slowly moderate Christmas Eve
and Day as the axis of the coldest air mass gradually shifts east. GFS
typically doesn't handle the extent and duration of these Arctic cold
outbreaks, and moderates the air mass too quickly. Undercut ECMX MOS
high temperatures Monday about 10 degrees, and followed closely for
Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM MST Tue Dec 19 2017
Latest water vapor loop was showing the upper level trof
continuing to dig across the Pacific northwest. As this feature
approaches the region, the jet energy will continue to increase
across western Wyoming. As a result, this will cause the pressure
gradient to continue to increase which will result in strong gusty
wind speeds at the KLAR/KRWL TAF sites after 15z. We did bump up
wind speeds to reflect this potential. Meanwhile, the cold front
is expected to slide through KRWL and northern Nebraska by
midnight. Snowfall will also develop behind this boundary and
should move into KRWL before 06z tomorrow night.
&&
.FIRE WEATHER...
Issued at 210 PM MST Tue Dec 19 2017
One more mild day Weds with some gusty winds around the mtns, then
a strong cold front will pass across the area Weds night with much
colder temps and snow behind it. Very cold through the weekend with
light snow Thursday then again Friday night and Saturday. Fire
weather concerns not anticipated.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 10 AM MST Wednesday for WYZ110.
NE...None.
&&
UPDATE...REC
SHORT TERM...RE
LONG TERM...MAJ
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Dec 19, 9:51 PM MST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
951 PM MST Tue Dec 19 2017
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-201230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
951 PM MST Tue Dec 19 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall, some drifting snow, and much colder
temperatures. Morning lows near zero degrees are possible Friday.
An arctic cold front is forecast to move into the region during
the weekend bringing more snowfall and the potential for bitter
cold temperatures. Those with early holiday travel plans late
this week and into the weekend should continue to monitor the
latest weather forecasts.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-201230-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
951 PM MST Tue Dec 19 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Periods of strong gusty winds are possible across the wind prone
areas along Interstate 80, mainly between Laramie and Rawlins.
West to southwest winds may gust to 50 to 60 mph at times through
tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A strong cold front will sweep across the region Wednesday night
and Thursday. This front will be accompanied by widespread
accumulating snowfall, some drifting snow, and much colder
temperatures. Morning lows near zero degrees are possible Friday.
An arctic cold front is forecast to move into the region during
the weekend bringing more snowfall and the potential for bitter
cold temperatures. Those with early holiday travel plans late
this week and into the weekend should continue to monitor the
latest weather forecasts.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- December 19, 11:15 PM MST to December 20, 12:20 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 20, 7:30 AM MST to 9:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 20/0805 MST.
High Wind, North Snowy Range Foothills
- When
- December 20, 9:25 AM MST to 9:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 19, 2017$255,000 · EF2 · 10 events
- Winter Weather in Montana, December 19, 20171 death · 1 event
- Dense Fog in Kentucky, December 19 to 20, 201722 events
- High Wind in Nevada, December 19 to 20, 201799 kt wind · 14 events
- High Surf in Hawaii, December 19 to 21, 201712 events
- Winter Storm and Heavy Snow in Montana, December 19 to 20, 201710 events
- Dense Fog in Indiana, December 19 to 20, 20176 events
- Dense Fog in Missouri, December 19 to 20, 20175 events
- Heavy Snow and High Wind in Oregon, December 19 to 20, 201762 kt wind · 4 events
- Heavy Snow and High Wind in Washington, December 19 to 20, 201755 kt wind · 3 events
- High Wind in Oregon, December 19, 201771 kt wind · 3 events
- Marine High Wind in Lake Superior, December 19, 201753 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730744, 730745, 730746.